Sign Up for a Free Account
  • Updated 08.07.2022
  • Released 11.15.1999
  • Expires For CME 08.07.2025

Fetal anticonvulsant syndrome

Introduction

Overview

Fetal anticonvulsant syndrome is a cluster of a variety of congenital malformations in infants exposed to antiseizure drugs in utero. These include major congenital malformations such as cardiac and neural tube defects, oro-facial clefts, and hypospadias, minor malformations such as craniofacial dysmorphisms (hypertelorism, flat nasal ridge, low­set ears, microcephaly, short neck) and digital anomalies (hypoplasia of the distal phalanges or nails), as well as cognitive and behavioral disturbances and intrauterine growth retardation. Many investigators have described a specific association between exposure to certain antiseizure drugs and dysmorphic features of the child, sometimes in combination with major congenital malformations and learning and behavioral problems. Such syndromes with specific patterns of fetal malformations attributed to single antiseizure drug exposure have been reported, and these are fetal trimethadione syndrome, fetal hydantoin syndrome, fetal barbiturate syndrome, fetal carbamazepine syndrome, and fetal valproate syndrome. However, though some of these congenital abnormalities may be more prominent in association with 1 antiseizure drug compared with another, it is now generally accepted that the separation of the various syndromes of embryo­fetal exposure to antiseizure drugs is not as clear­cut as previously thought. Like other teratogens, antiseizure drugs produce a pattern of major congenital malformations with overlap among the individual antiseizure drugs (59); there is a considerable overlap in facial features in children exposed to different antiseizure drugs, and many of those features also frequently occur among unexposed children. Major congenital malformations seen more frequently with valproate, such as neural tube defects, can also occur following exposure to other antiseizure drugs, demonstrating that this is not an antiseizure drug­specific major congenital malformation. Studies on possible fetal anticonvulsant syndrome and major or minor malformations due to the fetal exposure to newest generation antiseizure drugs are limited or lacking.

Key points

• Fetal anticonvulsant syndrome is a cluster of a variety of congenital malformations in infants exposed to antiseizure drugs in utero.

• Symptoms and signs of fetal anticonvulsant syndrome consist of major congenital malformations, minor malformations, cognitive and behavioral disturbances, and intrauterine growth retardation.

• A specific association between exposure to certain antiseizure drugs and dysmorphic features of the child, sometimes in combination with major congenital malformations and learning and behavioral problems, has been described particularly in relation to phenytoin, phenobarbital, and valproate.

• It is now generally accepted that the separation of the various syndromes of embryo­fetal exposure to antiseizure drugs is not as clear­cut as previously thought.

• The highest risk of major congenital malformations and of adverse cognitive outcomes is with polytherapy mainly involving valproate or topiramate (combination of valproate and lamotrigine is of highest risk).

• With monotherapy the highest risk of major congenital malformations is found with valproate followed by topiramate.

• Monotherapy with lamotrigine, carbamazepine, and levetiracetam has a low risk of major congenital malformations, near 2.5%.

• Folic acid taken at the time of conception decreases the risk of adverse outcomes.

• The preconception management is the cornerstone for care of women with epilepsy who wish to become pregnant.

Historical note and terminology

In 1963, Müllers-Kuppers reported a child with cleft palate, microcephaly, malrotation of the intestine, speech problems, and intellectual disability after in utero exposure to mephenytoin (114). Janz and Fuchs retrospectively reviewed 426 pregnancies of epileptic mothers; although the mothers demonstrated an increased miscarriage and stillbirth rate, the incidence of malformations was not significantly different from that of the local healthy population (73). Subsequently in 1965, Centa and Rasore-Quartino reported a case in which congenital heart disease developed after in utero exposure to phenytoin and phenobarbital (16). Melchior and colleagues described oro-facial clefts after in utero exposure to primidone and phenobarbital (107). Meadow reported 6 children who were exposed to anticonvulsant medication in utero showing oro-facial clefts, which in 4 cases were accompanied by other dysmorphic facial features and congenital heart disease (106). He observed that many antiseizure drugs have folic acid-antagonist properties. He also noticed that the antiseizure drug-induced pattern of malformations was similar to the 1 seen after unsuccessful attempts to induce abortion with folic acid antagonists.

Subsequently, specific patterns of fetal malformations associated with single antiseizure drug exposures were reported. In 1970, German and colleagues reported the teratogenic effect of trimethadione (49), and later Zackai and colleagues coined the term “fetal trimethadione syndrome” (179). Several other reports of fetal anticonvulsant exposure syndromes have been reported, but 1 of the best known is probably the fetal hydantoin syndrome (94). The initial descriptions of phenytoin teratogenicity in humans were published in the 1960s and early 1970s (127; 106; 66; 94). In 1966, Massey reported the teratogenic effect of phenytoin in mice (98). Hanson and Smith coined the term “fetal hydantoin syndrome” (57). With time, it became evident that the separation of the various syndromes of embryo-fetal exposure to antiseizure drugs was not as clear-cut as previously thought (147; 79; 03).

Our knowledge concerning the risks of major congenital malformations in association with exposure to antiseizure drugs has increased substantially thanks to the establishment of epilepsy and pregnancy registers from the late 1990s. Reviews elaborate on the chronology of the reports and the progress made in our understanding of the teratogenic effects of antiseizure drugs (59; 152; 160; 129; 155).

Authors’ comments on nomenclature. The term “anticonvulsant drug” is traditionally used as synonymous with “antiepileptic drug”, though not all antiepileptic drugs are anticonvulsant (see, for example, ethosuximide). Currently antiseizure drug is the preferred term instead of antiepileptic or anticonvulsant drug in order to emphasize that in humans these drugs affect the epileptic seizures (antiseizure action) and not the epilepsy itself (antiepileptic action).

This is an article preview.
Start a Free Account
to access the full version.

  • Nearly 3,000 illustrations, including video clips of neurologic disorders.

  • Every article is reviewed by our esteemed Editorial Board for accuracy and currency.

  • Full spectrum of neurology in 1,200 comprehensive articles.

Questions or Comment?

MedLink®, LLC

3525 Del Mar Heights Rd, Ste 304
San Diego, CA 92130-2122

Toll Free (U.S. + Canada): 800-452-2400

US Number: +1-619-640-4660

Support: service@medlink.com

Editor: editor@medlink.com

ISSN: 2831-9125